JOURNAL ARTICLE

Valproate-induced hyperammonemic encephalopathy in the presence of topiramate

H M Hamer, S Knake, U Schomburg, F Rosenow
Neurology 2000 January 11, 54 (1): 230-2
10636156
Two adult patients with focal epilepsy who tolerated valproate (VPA) well in different combinations of anticonvulsants developed hyperammonemic encephalopathy when treated with VPA in combination with topiramate (TPM). Topiramate may contribute to the increased ammonia level by its inhibition of carbonic anhydrase and cerebral glutamine synthetase, thereby facilitating VPA/TPM hyperammonemic encephalopathy. Recovery occurred after withdrawal of VPA or TPM.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
10636156
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"